TheLupusSite.com banner

1 - 15 of 15 Posts

·
Registered
Joined
·
26 Posts
Discussion Starter #1
Hello all in Lovely Lupus forum who are helping to keep me sane....just!

Have been on steroids since 24th Feb,first 30mg then 40mg on the 2nd of March after going to casullty thinking I was dying and the Dr's put it up, was only about after a week at 40mg that I felt better at all,Specialist asked me to go down to 35mg and then down by 5mg every ten days to endup on 20mg where I will start Plaq I think.

Unfortunately after only 48hrs of 35mg I felt worse again hyper-allergy state got worse again and my whole face and head swelled and was really hot with a beautiful Malar butterfly over my nose and cheeks and my forehead etc,after only ten mins of sun accidentally through my lounge window at 5pmish in March in England! Gave it a few more days and felt even worse so went back up to37.5mg and after a few days felt much better again.

Contacted my specialist like a good patient but he was away and took a week to get back to me, he said it is ok to come down on the steroids more slowly,by 2.5mg every five days or so, BUT I MUST COME DOWN!

I am just frightened that I will feel Iller and I know that Plaq can take a long time to kick in and I am not on it yet so am very scared about dropping down with nothing else to cover me. But have seen all the scary side-effects of the steroids too!

Is it really that dangerous? Have only been on them for a month total and don't want to be back in bed feeling like I'm dying!

JXXXXXXXXXXXX
 

·
Registered
Joined
·
7,800 Posts
Hello there :)

I'm afraid that he is right in that you must come down, epecially from such a high dose. Some people may stay on a lower dose until some other meds kick in but not that high. Others may have a longer term maintenance dose when there is really no other option but that is again MUCH lower. Steroids have very serious long-term side effects and the higher the dose the worse those side effects are.

However, it is very easy for me to say that. I haven't seen how bad you are, how you react when you reduce and so on.

I would try the slower reduction (the taper he asked you to do might just be too fast for you) and if it doesn't work get back on to the doc IMMEDIATELY and harass until he sees you to see how serious it is.

Steroids are really a drug that we love/hate. They can suddenly make us feel human again but they really are not a long-term option at that dose.

Katharine
 

·
Registered
Joined
·
4,968 Posts
I understand your feelings here. How long have you been on Plaq? I think if you get off the steriods and go down hill start feeling worse then you must call the doctor and let them know.

I wish you luck with this. Maybe they will keep you at a daily dose? I am on 7.5mg daily.

Let us know how you get along.
 

·
Registered
Joined
·
7,800 Posts
Hello again,

Just another thought, you mention a "hyper-allergy" state with your face and head swelling up... Does that also include your throat? IF that is the case and this swellling is severe etc. then you really should be off to A&E as soon as that happens.

I'm just wondering if it is that severe...

Katharine
 

·
Registered
Joined
·
26 Posts
Discussion Starter #5
Thanks, katharine,is only mildly my throat, the anthistamines and posh allergy drug is stopping it from being severe but am on an uber restricted diet and living on top of an air purifier!
But am prepared to do casulty if ness!

Seeing him on the 9th for a review when I will be down to 30mg, he wants me on 20mg sooner rather than later I think. Is just really hard when you have felt so dreadfulto imagine that agian. But I don't think I have organ involvemnet (waiting for results) and having been on here could be a lot iller so should tough it out and come down! Especially as I cannot tolerate and diary or any fortified alternative milk and have only just found a calcium supplement I can take.

Mind you the steroids have not helped the face swelling etc, just feel sooo much better and am able to eat somethings without nearly dying!

Is a few months on a high does that dangerous though,as not started the plaq yet.
JXXXXXXX
 

·
Registered
Joined
·
7,800 Posts
High doses for short periods are less risky and sometimes very necessary. They have literally been lifesavers to some. However the least time on the high dose the better.

Also, the longer you are on a particular dose the harder it is to taper and tapers have to become slower.

Katharine
 

·
Registered
Joined
·
893 Posts
Hi

Just to let you know.

I have been on steroids since 12th Dec 08.

The dose started at 45mg with an intended taper to 5mg then weaning off.
Unfortunately I couldnt get down without symptoms raging so went back on again at 45mg and tried again over another month.

That counts 2 months in total.

When I was tapering for the second time my symtoms were still really bad and I was being taken off all meds including plaquenil ( long story).

Its the most awful feeling to be worrying about the dose of steroids v's side effects and condition management.

Its like a rollercoaster than is also in a spin!

Eventually I was and am able to see some light at the end of the tunnel in as much as my symtoms abated but I can honestly say that in the midst \I couldn never imagine that time.

I would keep banging at the GP's door to make sure and get some reassurance. Its also good to let them know and see how even sometimes the steroids are self limiting .

You may not be dealing with the source of your allergies....just a rambling thought :rolleyes::rolleyes:

Its ok piling on the steroids but you may be simply allergic to something and until that is dealt with then the steroids will jsut try to d ampen things down only.

Lupus wise I dont know , steroids may be the only thing that works as a safety net till the plaquenil kicks in.
 

·
Registered
Joined
·
1,999 Posts
My rheumatologist believes in a slower taper, than faster. He has found that there is more of a rebound effect with quick tapers. He also does not want the reduction any faster than 2 weeks apart. I found that days 3 to 5 post drop would cause what I called "shake & bake". Tremors, fevers, were the norm then, and then on day 6 things started to settle down. This slower taper gives your body the time to settle in and adjust and reduce the yo-yo up and down of pred tapers.

He also prefers to have alternating days of holding dose, then the next day with the dropped level, then alternate back and forth. ie: 25 day 1, 22.5 day 2, 25 day 3, etc. then the 3rd week, at 25 day 1, 20 day 2, etc.
Talk to your doctor and if you are again unsuccessful at doing his schedule, maybe try my rheumy's schedule.

I wish you good luck. There are others on the board who have tried other methods, and maybe theirs will work better for you.
Sally
 

·
Moderator
Joined
·
4,430 Posts
slow is good

Hi, I agree with Sally, my rheumy believes in slowly but surely tapering. I have taken three months plus to come down from a week of 40mgs end of Dec, and I have had to do the alternate thing, listening to my body and coming down when I can each time... down to 5mgs now but the lower you go the harder it is!!:) Hopefully I can reduce further but not sure if that will be my maintenance dose.. each time I reduce there is a slight rebound effect but not serious so far... just more pain!:(... here's wishing you all the best.
Claire X
 

·
Registered
Joined
·
26 Posts
Discussion Starter #12
Oh thanks Claire and Sally :) it is nice to here that my desire to go down slowly is not unheard fo in the medical proffession!
The NHS rheumy wanted me to drop down by ten straight away every five days, which I think would'vekilled me! Specialist wanted down by 5mg every ten days, then having not been able to do that we have compromised by doing 2.5mg in five days,though if that feels too harsh I will try the back and forth method of 37.5mg, then 35mg for five daysorpossibly longer,gonnalisten tomy body and drop when it's settled, which on the drop from 40mg to 37.5mg took about a week.

JXXXXXXXXX

Oh just wanted to say how glad I am found this forum :)
 

·
Jyneal
Joined
·
84 Posts
hello All,

I have been on prednisone since September 06'. The Highest dose was 90mg. Everytime I reduce I feel horrible too. The lowest dose I was ever on was 5mg and that only lasted a week, before I ended up in intensive care. Currently I am on 30mg. We are reducing again. In Oct 08 I was on 60mg, so we are coming along witht the deduction.

We reduce have reducing 5mg every 4 weeks. I still feel the side effects of reducing the prednisone. I ache, and am extremely tired for 2 weeks after reducing. I always worry about reducing, because I end up in the hospital when we try to push it.

Good luck with your treatment, and hopefully you can get off this dredfull drug soon.

Jyneal
 

·
Registered
Joined
·
217 Posts
Hiya,
Been there many times before - I've been on steroids for 8 years, and I'm one of those likely never to get off them. I am trying to get from 15 to 10 now though (I've developed a steroid-induced tremor in my hands that I'm keen to get rid of!). My first drop was yesterday, and today I feel like someone has repeatedly hit me with a brick - you're not alone!

:hehe:
 

·
Staying Simple
Joined
·
166 Posts
Hi there,

Just a quick reminder. Steroids are immuno-suppressants and a high dose of steroids for longer than usual might make you more vulnerable to external infections.
Since we can't avoid going to clinics and hospitals, I just thought I should remind you.

(btw, I've been on steroids since I was in junior high.)
 
1 - 15 of 15 Posts
Top